Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 190, NWS San Francisco Bay Area, CA

August 18, 2021

NWS San Francisco Bay Area, CA issued this small craft advisory at Aug 18, 2021, 3:11 AM PDT. It was in force for 49 min.

The area

The counties it named.

The facts

Issued
Aug 18, 2021, 3:11 AM PDT (10:11 UTC)
Expired
Aug 18, 2021, 4:00 AM PDT
In force
49 min
Issued by
NWS San Francisco Bay Area, CA

The text

As transmitted.

952 
WHUS76 KMTR 181011
MWWMTR

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Francisco Bay Area
311 AM PDT Wed Aug 18 2021

PZZ540-181600-
/O.EXP.KMTR.GL.W.0035.000000T0000Z-210818T1000Z/
/O.EXA.KMTR.SC.Y.0181.000000T0000Z-210818T1600Z/
Coastal Waters from Point Arena to Point Reyes California out to
10 nm-
311 AM PDT Wed Aug 18 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...GALE WARNING HAS EXPIRED...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 8 to 12 feet at 15 seconds.

* WHERE...Coastal Waters from Point Arena to Point Reyes 
  California out to 10 nm.

* WHEN...Until 9 AM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ545-181115-
/O.EXP.KMTR.SC.Y.0181.000000T0000Z-210818T1000Z/
/O.NEW.KMTR.SC.Y.0190.210818T1011Z-210818T1100Z/
Coastal Waters from Point Reyes to Pigeon Point California out to
10 nm-
311 AM PDT Wed Aug 18 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PDT EARLY THIS
MORNING...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Seas 8 to 10 feet at 15 seconds, resulting in hazardous 
  conditions near harbor entrances.

* WHERE...Coastal Waters from Point Reyes to Pigeon Point 
  California out to 10 nm.

* WHEN...Until 4 AM PDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

PZZ570-181700-
/O.EXT.KMTR.GL.W.0035.000000T0000Z-210818T1700Z/
Waters from Point Arena to Point Reyes 10-60 NM-
311 AM PDT Wed Aug 18 2021

...GALE WARNING NOW IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* WHAT...Northwest winds 25 to 35 kt with gusts up to 45 kt and 
  seas 12 to 16 feet at 8 seconds.

* WHERE...Waters from Point Arena to Point Reyes 10-60 NM.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ571-181700-
/O.EXT.KMTR.GL.W.0035.000000T0000Z-210818T1700Z/
Waters from Point Reyes to Pigeon Point 10-60 NM-
311 AM PDT Wed Aug 18 2021

...GALE WARNING NOW IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* WHAT...Northwest winds 25 to 35 kt with gusts up to 45 kt and 
  seas 10 to 15 feet at 8 seconds.

* WHERE...Waters from Point Reyes to Pigeon Point 10-60 NM.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ575-181815-
/O.EXT.KMTR.SC.Y.0181.000000T0000Z-210818T2300Z/
Waters from Pigeon Point to Point Pinos 10-60 NM-
311 AM PDT Wed Aug 18 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 9 to 14 feet at 8 seconds.

* WHERE...Waters from Pigeon Point to Point Pinos 10-60 NM.

* WHEN...Until 4 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ576-181600-
/O.CON.KMTR.SC.Y.0181.000000T0000Z-210818T1600Z/
Waters from Point Pinos to Point Piedras Blancas 10-60 NM-
311 AM PDT Wed Aug 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 7 to 11 feet at 8 seconds.

* WHERE...Waters from Point Pinos to Point Piedras Blancas 10- 
  60 NM.

* WHEN...Until 9 AM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sanfrancisco

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this small craft advisory went out at Aug 18, 1:09 AM PDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 18, 1:09 AM PDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
109 AM PDT Wed Aug 18 2021

.SYNOPSIS...Dry, gusty offshore winds will result in critical
fire weather conditions across the interior North Bay Mountains
and portions of the East Bay Hills from tonight into Wednesday.
Smoky and hazy conditions will also return to the Bay Area with
the arrival of northerly winds through midweek. Cooler, more
seasonable conditions later this week.

&&

.DISCUSSION...as of 10:00 PM PDT Tuesday...A pattern change is
among us this late this evening and all eyes are focused on the
arrival of a 562dm early season, red-flag generating, low
pressure storm system. This storm system is following the track of
an "inside slider", which is typically a very late summer to fall
time dry storm system that descends rapidly into the Great Basin
on the east side of the Sierra Nevada. This trajectory places most
of California on the lee, or rear, of the storm where very dry and
windy conditions can develop in some portions of the state. This,
in conjunction with record dry fuels across the interior, has
prompted a number of red flag warnings across the state tonight,
including for our North and East Bay mountain and hills.

As has been exemplified by the relentless Dixie fire, today's
eruption of the Caldor fire, and the other ongoing large fires
today and in recent weeks, much of the region away from the coast
is primed to burn. Thus, any additional aggravating impacts from
the weather, ie gusty offshore winds or a very dry air mass,
dramatically exacerbate the already existing risk. Because we
expect these conditions to occur overnight tonight and persist
through at least midday tomorrow, our red flag warning for high
fire risk is in effect from 11pm tonight through 3pm tomorrow.

Winds will rapidly pick up after midnight and persist at peak
intensity through the sunrise hours before gradually tapering off
in the area of concern (interior North Bay higher terrain and
northern portion of the East Bay/Diablo range). Winds are expected
to peak at up to 45 mph below the crests, and up to 55 mph at the
ridge line/crests before gradually tapering off through the mid
to late morning. Often we see these stronger gusts attempt to mix
down the slopes to the lower elevations downwind through the
sunrise hours, so it is something to watch for those in the North
and East Bay valleys tomorrow morning. Overnight humidity
recoveries will be poor and will lead to critically low daytime
humidities in the upper single digits to mid teens. Wednesday
night into Thursday will see another round of slightly weaker
offshore winds and fairly dry conditions but more locally
constrained the interior North Bay peaks as the pattern eases.

The other, potentially more impactful, concern for the forecast
area is the threat of these northerly winds transporting in smoke
from fires to our north. Given the critical fire weather
conditions, it is very plausible that these fires my find renewed
vigor and emit an increased amount of smoke, which will then be
transported southward towards the Bay Area. HRRR-smoke model
concludes that this will also likely be the case with a surge of
smoke arriving into the area beginning late tonight before filling
into the region and bringing poorer air quality by the end of
tomorrow. Tomorrow's afternoon seabreeze will struggle to clear
out the smoke as more looms offshore. Be sure to follow the Bay
Area's regional air quality district for more information on the
health impacts of this poor air as well as air quality readings.

That aside, the inside slider pattern will end through the day on
Thursday as the low progresses down stream and eastern Pacific high
pressure expands coastward, returning the region to more
seasonable conditions. Another trough will sweep through with less
fanfare later in the weekend.

&&

.AVIATION...as of 1:09 AM PDT Wednesday...For the 06z TAFs. The
marine layer depth varies from 1500 feet Bodega Bay to over 3000
feet Fort Ord per profiler data.

Robust, juxtaposed (and opposing) pressure gradients (and winds)
exist, ACV-SFO is 6.1 mb and SMX-SFO is 4.0 mb; the opposing winds
are spinning up a surface to lower level cyclonic circulation
which is currently over the north Central Coast. To the north of
this circulation dry north to northeast winds exist, gusting up to
35-45 mph so far on the summit of Mt St. Helena. Localized low
level wind shear is possible through morning in the North Bay and
East Bay, but not currently in the 06z TAFs, will monitor obs/pireps
and amend if necessary. To the south, in the vicinity of the
circulation, stratus /MVFR/ ceilings are forming, stratus has
formed as far north as KHAF and KE16 (San Martin Airport); high
res-models are under-forecasting both ACV-SFO and SMX-SFO
gradients thus the circulation is becoming a bit more anchored in
place; the GFS forecasts light drizzle along the Monterey coastline
this morning. At 925 mb compressional warming and drying from the
North Bay reverses to expansional cooling and moistening in the
vicinity of the cyclonic circulation, surface pressures otherwise
are forecast to remain nearly steady through morning.

Best chances for VFR through morning are associated with the dry
northerly wind flow over the northern cwa, however this flow will
advect near surface smoke thus Bay Area terminals visibilities will
vary between MVFR and VFR. Slant range visibilities will be reduced
as well. Farther to the south, stratus and possibly light patchy
coastal drizzle, and wildfire smoke with reduce ceilings and
visibilities to MVFR locally IFR possible. Diurnal mixing will
reduce areal coverage of stratus from late morning into the
afternoon. Low confidence on the areal extent of stratus /MVFR-IFR/
tonight and Thursday morning.

Vicinity of KSFO...VFR, wind light and variable overnight. Tempo BKN
ceiling forecast 14z-16z this morning, though low confidence
forecast since the best chances for stratus ceilings appear to be
south of the terminal and approach. Otherwise slant range visibility
reduced due to wildfire smoke, surface visibility similarly some
reduction due to smoke possible.

KSFO Bridge Approach...similar to KSFO.

Monterey Bay...With the aforementioned low level cyclonic
circulation nearby stratus /MVFR/ ceilings persisting through
morning, could be mixing with patchy light coastal drizzle during
the morning. Conditions lifting to VFR by late morning and
afternoon, low confidence if stratus returns tonight and Thursday
morning. Slant range and surface visibility possibly reduced as
well.

&&

.MARINE...as of 08:56 PM PDT Tuesday...Strong north to northwest
winds with gale force gusts will continue over the northern and
outer waters through Wednesday morning. Winds are forecast to peak
tonight before diminishing on Wednesday. These strong winds will
generate locally steep waves and result in hazardous seas
conditions. Winds will ease across most of the waters on
Wednesday, but locally breezy conditions will persist over the
northern outer waters. Seas remain mixed with a light southerly
swell as a result of tropical cyclone activity to the south along
with a weak northwest swell. Steeper short period northwest waves
also continues at periods of 7 to 9 seconds.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Red Flag Warning...CAZ507-511
             GLW...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             GLW...Pt Arena to Pt Reyes 0-10 nm until 3 AM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm until 3 AM

&&

PUBLIC FORECAST: DRP
AVIATION: Canepa
MARINE: Blier

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.